High Wind, Northern Campbell
- When
- April 10, 8:00 PM MST to 9:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong cold front brought a few wind gusts around 65 mph across parts of northern Campbell County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front brought a few wind gusts around 65 mph across parts of northern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 10, 7:22 PM MST, 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
822 PM MDT Sat Apr 10 2021
.UPDATE...
Issued at 816 PM MDT Sat Apr 10 2021
02z surface analysis had cold front from KD50 to KBYG, moving
southeast around 30kts. Pressure rises have increased to
4-6mb/3hr. HRRR has been persistent increasing the strength of the
frontal passage/cold air advection with a rather well defined
area of 45-55kt wind gusts for a couple of hours behind the
front. This is starting to ring true looking at observations
upstream, so have hoisted High Wind Warnings to account through
the early morning hours.
&&
.DISCUSSION...(This Evening Through Saturday)
Issued at 222 PM MDT Sat Apr 10 2021
Mean upper level troughing will dominate in the period,
supporting below normal temps with unsettled and breezy conds.
This will all ensue via an advancing clipper like system, which
will arrive tonight bringing strong winds and CAA. Clear skies and
overall light winds ongoing across the FA today with many places
seeing 60s for highs. Strong cold front will arrive late this
evening into early Sunday morning with an initial round of strong
gusty winds, strongest in the lee of the Black Hills where a
period of warning level winds will materialize via acceleration
around the hills. Gusts over 60 mph can be expected there and have
opted to upgrade the high wind watch given CAA, pressure rise
couplet, and expected flow acceleration around the hills. Also
issued a wind adv for the rest of NW into central SD, running it
through Sunday, catching the cold front and the next round of
breezy winds Sunday late morning/afternoon. There will likely be a
period of sub adv winds Sun morning, but decide to keep things
simple and just run the adv through Sunday. The high wind warning
area will need to be converted to a wind adv or extended if
stronger flow is progged. Hence, to keep things simple will defer
headline change to the mid shift. Not much moisture with this
system, but still expect some post frontal snow showers over NE WY
into NW SD, including the northern Black Hills where up to an
inch is possible. Cold pool aloft will time with diurnal heating,
Sunday, supporting convective showers Sunday afternoon, best
chance over NW SD where a little better moisture will be found.
Otherwise, cool, breezy, and increasingly unsettled weather can be
expected next week, with increasing chances for a late week storm
to affect all of a portion of the region as the western NOAM
upper trough moves east. Too much uncertainty remains in track,
timing, moisture transport, and best collocation of lift to
predict any snow/rain amounts in the Thur-Fri period at this time.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 519 PM MDT Sat Apr 10 2021
A strong cold front will cross northeast WY 02z-06z and western SD
05z-11z. Gusty northwest winds are expected behind the front with
gusts over 35kts common and gusts around 50kts just east of the
Black Hills through early Sunday morning. A few shrasn expected
behind the front with areas of MVFR conditions, mainly from
northeast WY into far western SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 AM MDT /3 AM CDT/ to 6 PM MDT /7 PM CDT/
Sunday for SDZ014-032-043-046.
High Wind Warning until 4 AM MDT Sunday for SDZ001-002-012-013-
025.
Wind Advisory from 4 AM to 6 PM MDT Sunday for SDZ001-002-012-
013-025.
High Wind Warning until 8 AM MDT Sunday for SDZ026-031-072-073.
WY...High Wind Warning until 1 AM MDT Sunday for WYZ054>058-071.
&&
Update...Helgeson
DISCUSSION...JC
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 836 PM MDT Sat Apr 10 2021 SDZ014-024-027>030-032-041>044-046-047-049-074-111300- Ziebach-Northern Black Hills-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 836 PM MDT Sat Apr 10 2021 /936 PM CDT Sat Apr 10 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight A strong cold front will move through tonight, resulting in very windy conditions. Gusts of 40 to 55 mph are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very windy conditions will continue on Sunday. Windy conditions are expected again Monday, but not as strong as Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-025-026-031-072-073-WYZ054>058-071-111300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Rapid City-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 836 PM MDT Sat Apr 10 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight A strong cold front will move through tonight, resulting in very windy conditions. Gusts of 55 to 65 mph are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very windy conditions will continue on Sunday. Windy conditions are expected again Monday, but not as strong as Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945583.